Reversal of aplastic anaemia secondary to systemic lupus erythematosus by high-dose intravenous cyclophosphamideBr Med J (Clin Res Ed) 1982; 285 doi: https://doi.org/10.1136/bmj.285.6344.769 (Published 18 September 1982) Cite this as: Br Med J (Clin Res Ed) 1982;285:769
- M J Walport,
- W N Hubbard,
- G R V Hughes
Aplastic anaemia is rare as a primary feature of systemic lupus erythematosus and is more commonly a complication of treatment with cytotoxic drugs. Three years after starting treatment for systemic lupus erythematosus a 22-year-old woman developed bone-marrow depression. Azathioprine was thought to be responsible and was withdrawn. The aplastic anaemia worsened despite treatment with prednisolone. In view of clinical and serological evidence of lupus disease activity the patient was given high-dose intravenous cyclophosphamide and the aplastic anaemia responded in a sustained manner.
In such cases of continued disease activity high-dose immunosuppressive agents may prove effective.
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial